Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 64, NWS Quad Cities, IA

April 11, 2008Louisa County, Iowa

NWS Quad Cities, IA issued this river flood warning at Apr 11, 2008, 9:38 AM CDT for Louisa County, Iowa. It took effect at Apr 11, 2008, 4:32 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Apr 11, 2008, 9:38 AM CDT (14:38 UTC)
In effect from
Apr 11, 2008, 4:32 PM CDT
Expired
Apr 15, 2008, 8:04 PM CDT
In force
4 days
Issued by
NWS Quad Cities, IA
Flood severity
Minor

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Columbus Jct (CJTI4).

Action stage
19 ft
Minor stage
23 ft
Moderate stage
25 ft
Major stage
26.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05465100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 11, 3:30 AM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Apr 11, 3:30 AM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT FRI APR 11 2008

.DISCUSSION...
00Z RUN SHORT RANGE MODELS ARE IN GOOD AGREEMENT WITH ROLLING LARGE
SPRING STORM SYSTEM/CUT-OFF UPPER LOW...CURRENTLY SEEN ON W/V
IMAGERY AND PRECIP PATTERNS ON REGIONAL 88D LOOPS SWIRLING OVER
THE NEB/IA BORDER...TO JUST NORTHEAST OF THE DVN CWA OVER SOUTHWEST
WI BY 00Z SAT. THIS FEATURE WILL CONTINUE TO NAG THE LOCAL AREA AS
IT CONTINUES TO GET SLOWED BY CANADIAN BLOCKING PATTERN...WITH THE
CENTER PROGGED NOT TO MAKE IT TO FAR SOUTHWEST LOWER MI UNTIL 00Z
SUNDAY OR SO. TODAY/S HIGH TEMPS WILL OCCUR THIS MORNING UNTIL
OCCLUDED CYCLONE STARTS TO COLD WRAP/ADVECT FROM THE SOUTHWEST AS
THE DAY PROGRESSES. MAY STILL NOT BE WARM ENOUGH IN THE FAR EAST AND
SOUTHEAST AT 12Z-13Z LOOKING AT CURRENT OB TRENDS...AND WILL
CONTINUE TO ADVERTISE A NON-DIURNAL TEMP TREND WITH STEADY TO SLOW
FALL THROUGH MIDDAY AND AFTERNOON. WILL WALK OUT CURRENT SPOKE OF
LIFT AND SCTRD CONVECTION/THUNDER OUT OF THE NORTHEAST THIRD JUST
AFTER 12Z THIS MORNING...WITH NEXT VORT SPOKE AND INSTABILITY SET-
UP AS COLD CORE UPPER LOW ITSELF ROTATES OVERHEAD GENERATING PLENTY
OF NEW SHOWER ACTIVITY FROM WEST TO EAST AS THE DAY PROGRESSES. THE
SHOWERS TO BE MORE NUMEROUS ALONG AND NORTH OF I80 CLOSER TO UPPER
LOW CENTER. WILL BANK ON BOUNDARY LAYER AND SLIGHTLY DEEPER LAYER
TO STAY WARM ENOUGH TO KEEP PRECIP AS RAIN THROUGH AT LEAST LATE
AFTERNOON...BUT AREAS IN THE NORTHWEST MAY EXPERIENCE A RAIN-SNOW
MIX BY 3 PM CDT. EXTENT OF INSTABILITY AND COLD UPPER CORE MAY ALLOW
THE MORE SUBSTANTIAL SHOWERS TO GENERATE SOME SMALL HAIL THIS
AFTERNOON. DIURNAL MIXING SHOULD ALSO DRIVE WIND MACHINE AGAIN...WITH
BRISK SOUTHWEST WINDS POSSIBLY APPROACHING WIND ADVISORY CRITERIA
AT TIMES. GUSTS WILL BE ENHANCED IN PASSING SHOWERS WITH PRECIP-DRAG
MOMENTUM MIX DOWN EFFECT.

WITH NEXT LIFT-WING TONIGHT ROTATING AROUND UPPER LOW AND COOLING
LLVLS...THE STAGE WILL BE SET FOR A PERIOD OF SNOW SHOWERS THAT WILL
LAST INTO SAT MORNING. ADEQUATE DEEP LAYER SATURATION COMBINED WITH
LIFT SUGGESTS UP TO AN INCH OF SNOWFALL POSSIBLE OVER THE NORTHEAST
HALF OF THE DVN CWA BY 12Z SAT MAINLY ON GRASSY AND ELEVATED
SURFACES. SOME LOW TEMPS IN THE NORTHWESTERN CWA COULD DIP INTO THE
UPPER 20S BY EARLY SAT MORNING...BUT MOST OF THE DVN FCST AREA WILL
REMAIN IN THE LOW TO MID 30S. THE CWA WILL STILL BE UNDER THE
INFLUENCE OF THE WESTERN FLANK OF THE UPPER CYCLONE ON SAT WITH
VORT SPOKES AND UNSTABLE CONDITIONS DRIVING SHOWER ACTIVITY. THE
MORNING SHOULD BE MAINLY SNOW CWA-WIDE...BUT BOUNDARY LAYER WARMING
WITH ANY KIND OF BREAKS IN THE PRECIP ACTION MAY MAKE FOR A MIX IN
THE SOUTH HALF/SOUTH OF I80 SAT AFTERNOON. SHOWER ACTIVITY WILL
LINGER INTO SAT EVENING ESPECIALLY EAST OF THE MS RVR...WITH SOME
CLEARING FINALLY EXPECTED LATER ON SUNDAY. NO CHANGES PAST SUNDAY
FOR NOW.      ..12..

&&

.AVIATION...
A STRONG STACKED LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHEAST IA
AND SOUTHERN WI TODAY AND TONIGHT...BRINGING GUSTY WINDS...LOW
CLOUDS...AND PERIODIC RAIN/SNOW SHOWERS.  CEILINGS WILL LOWER TO
1K-3K FT BY 15Z.  SOUTHERLY WINDS AT 15-20KTS WILL GRADUALLY BECOME
WEST AND NORTHWESTERLY THROUGH THE PERIOD...OCCASIONALLY GUSTING UP
TO 30KTS.  VISIBILITIES OVER 6SM WILL PREVAIL THROUGH THE PERIOD...
BUT MAY BE REDUCED TO 3-5 SM DUE TO RAIN/SNOW SHOWERS BETWEEN 16 AND
00Z AND AGAIN AFTER 06Z.    ..14..

&&

.HYDROLOGY...
HAVE ADDED MARENGO TO THE MIX OF RIVER FLOOD WARNINGS...BUT WILL
HOLD OFF FOR NOW ON ADDING THE SKUNK RIVER AT SIGOURNEY WITH THE
CREST LOOKING TO REACH JUST BELOW FLOOD STAGE. WILL HAVE TO WATCH
STAGES/LEVELS INTENTLY THROUGH THE EARLY MORNING. THE FCST POINTS ON
THE DES MOINES RIVER ALSO LOOKING TO STAY JUST BELOW FS...BUT ARE
GETTING CLOSE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/14
Hazardous weather outlook, Apr 11, 5:05 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT FRI APR 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A VERY LARGE LOW PRESSURE STORM SYSTEM WILL ROTATE ITS WAY OVER AND
JUST NORTH OF THE AREA TODAY. THIS SYSTEM WILL CONTINUE TO GENERATE
OCCASIONAL RAIN SHOWERS TODAY INTO THIS EVENING. BRISK SOUTHWEST
WINDS FLOWING AROUND THE LOW PRESSURE CENTER WILL BUFFET THE AREA
TODAY...GUSTING TO OVER 35 MPH AT TIMES. AN UNSTABLE ENVIRONMENT MAY
ALLOW SOME OF THE STRONGER SHOWERS TO PRODUCE SMALL HAIL...AS WELL
AS ENHANCED WIND GUSTS OVER 40 MPH.

COLDER AIR WILL SPILL INTO THE AREA THIS AFTERNOON AND ESPECIALLY
TONIGHT...WITH THE PRECIPITATION CHANGING FROM RAIN SHOWERS TO SNOW
SHOWERS. THERE IS THE POTENTIAL FOR LIGHT SNOW ACCUMULATIONS...
ESPECIALLY NORTHEAST OF A LINE FROM CEDAR RAPIDS TO PRINCETON
ILLINOIS TONIGHT AND INTO SATURDAY MORNING. UP TO AN INCH OF
ACCUMULATION MAY OCCUR IN THESE AREAS...MAINLY ON GRASSY AND
ELEVATED SURFACES. SOME LOCALIZED SLICK SPOTS MAY DEVELOP ON BRIDGES
AND OVERPASSES TONIGHT AND EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SNOW SHOWERS WITH MINOR AND LOCALIZED ACCUMULATIONS WILL
AFFECT MUCH OF THE AREA ON SATURDAY.

MANY AREA RIVERS...INCLUDING THE MISSISSIPPI RIVER AND ITS
TRIBUTARIES...ARE EXPECTED TO CONTINUE TO EXPERIENCE SIGNIFICANT
RISES TODAY AND OVER THE WEEKEND. FLOODING IS LIKELY IN MANY
LOCATIONS. PLEASE SEE OUR LATEST FLOOD WARNINGS AND STATEMENTS FOR
THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY AND TONIGHT.

12

In the hours before

Local storm report, Apr 11, 6:56 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 AM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       5 E CEDAR RAPIDS        41.97N 91.58W
04/11/2008  M1.10 INCH       LINN               IA   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

14
Local storm report, Apr 11, 8:13 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 AM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HEAVY RAIN       W NORWAY                41.90N 91.93W
04/11/2008  M1.86 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL RAINFALL FROM YESTERDAY. 1.50 INCHES FROM ONE
            THUNDERSTORM. REPORTED THAT PRAIRE CREEK IS OUT OF ITS
            BANKS.

&&

MIKEZ
Local storm report, Apr 11, 8:22 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       FULTON                  41.87N 90.16W
04/11/2008  M1.45 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:04 PM CDTTornado WarningDVNBenton, Iowa41 min
Apr 10, 7:15 PM CDTTornado WarningDVNBenton, Iowa, Johnson, Keokuk, Linn, Washington45 min
Apr 10, 8:23 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington20 min
Apr 10, 11:01 PM CDTRiver Flood WarningDVNIowa, Johnson37 days
Apr 11, 3:42 AM CDTRiver Flood WarningDVNJohnson, Washington42 hr
Apr 11, 5:12 AM CDTRiver Flood WarningDVNKeokuk30 hr
Apr 11, 9:38 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine26 days
Apr 11, 9:51 AM CDTRiver Flood WarningDVNLee11 hr
Apr 11, 10:50 AM CDTRiver Flood WarningDVNMuscatine, Scott72 hr
Apr 11, 10:50 AM CDTRiver Flood WarningDVNLouisa, Muscatine72 hr
Apr 11, 10:50 AM CDTRiver Flood WarningDVNLouisa, Muscatine38 days
Apr 11, 10:50 AM CDTRiver Flood WarningDVNDes Moines, Louisa40 days
Apr 11, 10:50 AM CDTRiver Flood WarningDVNDes Moines, Louisa40 days
Apr 11, 10:50 AM CDTRiver Flood WarningDVNLee49 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.